Kansas, 2009

Hail and Damaging Winds in Kansas, June 9, 2009

June 9, 2009 · NWS TOP · 25 events in 10 counties and zones

Warm front advanced northward through northeast Kansas. A shortwave trough moved through the area creating severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm front advanced northward through northeast Kansas. A shortwave trough moved through the area creating severe weather. Numerous reports of quarter sized hail were received along with reports of damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 5:25 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 5:25 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT TUE JUN 9 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
06Z NAM AND 09Z RUC WANT TO KEEP THE WARM FRONT SOUTH OF THE
TERMINALS THROUGH THE DAY. 12Z TAFS WERE BASED ON THE WARM FRONT
REMAINING SOUTH. WITH CONTINUED OVERRUNNING OF MOISTURE...SHOWERS
WITH EMBEDDED TS SHOULD INCREASE IN COVERAGE AS 925 WINDS CONTINUE
TO VEER MORE TO THE SOUTH AND ISENTROPIC LIFT INCREASES. MVFR CIGS
ALREADY DEVELOPING UPSTREAM OVER CENTRAL KS SO HAVE INCLUDED THIS
WITH THE SHRA. THINK THERE WILL BE A BREAK BY MID AFTERNOON.
CONFIDENCE IN ADDITIONAL TS AFFECTING THE TERMINALS IS NOT AS HIGH
THINKING BETTER AFTERNOON DESTABILIZATION MAY BE OVER SOUTH CENTRAL
KS THIS AFTERNOON. THEREFORE HAVE KEPT EVENING TS AS A TEMPO GROUP.
WINDS SHOULD REMAIN GENERALLY EAST THROUGH THE DAY. MOS GUIDANCE
CONTINUES TO BRING IFR CIGS IN BEHIND A WIND SHIFT TO THE NORTH
OVERNIGHT. BECAUSE OF THIS HAVE INCLUDED IN THE TAFS BUT CONFIDENCE
IS AVERAGE AT BEST.

WOLTERS

&&

.PREV DISCUSSION.../318 AM CDT TUE JUN 9 2009/
THE 6Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR
MAPS SHOWED A SOUTHERN STREAM UPPER LEVEL TROUGH OFF THE SOUTHERN CA
AND BAJA COAST WITH A 40 TO 50 KT JET EXTENDING ACROSS NORTHWEST
MEXICO...EAST AND NORTHEAST ACROSS THE SOUTHERN PLAINS AROUND AN
UPPER LEVEL RIDGE ACROSS THE WESTERN GULF OF MEXICO. AN UPPER LOW
WAS LOCATED ACROSS WEST CENTRAL CANADA WITH SEVERAL MINOR UPPER
LEVEL SHORTER WAVELENGTH TROUGHS EMBEDDED WITHIN THE NORTHERN BRANCH
OF THE JET ACROSS THE NORTHERN US.

THE 7Z SFC MAP SOWED A LEE TROUGH EXTENDING FROM EASTERN CO
SOUTHWARD ACROSS EASTERN NM INTO FAR WEST TX. DEEPER GULF MOISTURE
LOCATED SOUTH OF A SFC FRONT ACROSS NORTH CENTRAL OK WAS BEGINNING
TO BE TRANSPORTED NORTHWEST BY A 30 TO 40 KT LOW LEVEL JET ACROSS
WESTERN OK AND SOUTHWEST KS.

BOTH THE GFS AND NAM SHOW THE SFC WARM FRONT OVER NORTHERN OK
LIFTING NORTHWARD INTO SOUTHERN KS BY 18Z. DEEPER GULF
MOISTURE WILL LIFT NORTHWARD OVER THE COOLER AIRMASS AT THE SURFACE
AND CAUSE ELEVATED THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST AND
CENTRAL KS BY 12Z. THESE ELEVATED THUNDERSTORMS WILL MOVE AND
DEVELOP NORTHEASTWARD ACROSS THE WESTERN COUNTIES OF THE CWA DURING
THE MORNING HOURS...THEN ACROSS THE EASTERN COUNTIES THROUGH THE
EARLY AND MID AFTERNOON HOURS AS THE STRONGER ISENTROPIC LIFT SHIFTS
NORTHEAST ACROSS CENTRAL KS INTO EASTERN KS BY EARLY AFTERNOON
HOURS. A WEAK UPPER LEVEL TROUGH OVER NM WILL ALSO MOVE EAST AND
NORTHEAST ACROSS THE STATE DURING THE DAY WHICH MAY PROVIDE
ADDITIONAL ASCENT FOR THE ELEVATED THUNDERSTORMS THIS MORNING AND
THROUGH THE EARLY AFTERNOON HOURS. THE MUCAPE WILL ONLY BE AROUND
400 TO 800 J/KG ACROSS THE CWA THIS MORNING AND THROUGH THE EARLY
AFTERNOON HOURS...THUS THE ELEVATED THUNDERSTORMS SHOULD NOT BE
SEVERE...THOUGH SOME SMALL HAIL MAY BE POSSIBLE WITH THE STRONGER
UPDRAFTS.

BOTH THE NAM AND GFS DIVERGE A BIT IN THEIR SOLUTIONS THROUGH THE
AFTERNOON HOURS OF TUESDAY WITH THE NAM KEEPING THE SFC WARN FRONT
NEARLY STATIONARY ACROSS SOUTHERN KS THROUGH THE AFTERNOON HOURS.
THE NAM FCST SBCAPE TO BE AROUND 1800 J/KG ACROSS THE SOUTHERN
COUNTIES OF THE CWA DURING THE LATE AFTERNOON HOURS. NORTH OF
INTERSTATE 70 SBCAPE WILL BE AROUND 500 J/KG...MOST LIKELY DUE TO
CLOUD COVER AND BEING IN THE WAKE OF THE ELEVATED CONVECTION DURING
THE LATE MORNING AND EARLY AFTERNOON HOURS. THE NAM MODELS SHOWS THE
DRYLINE MIXING EAST ACROSS WEST CENTRAL OK AND SOUTHWEST KS DURING
THE AFTERNOON HOURS. SBCAPE AT THE TRIPLE POINT WEST OF ICT WILL
REACH OVER 4,000 J/KG WITH MODERATE TO STRONG VERTICAL WIND SHEAR.
GIVEN THE THE ENVIRONMENT OF HIGH SBCAPE AND STRONG VERTICAL WIND
SHEAR ACROSS SOUTH CENTRAL KS...SUPERCELL THUNDERSTORMS WILL DEVELOP
AND PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE SCATTERED
SUPERCELL THUNDERSTORMS MAY MOVE EAST AND NORTHEAST INTO THE
SOUTHWEST COUNTIES OF THE CWA THIS EVENING. THE BIG QUESTION IS WILL
THEY BECOME ELEVATED AS THEY MOVE NORTH OF THE WARM FRONT...THEN THE
PRIMARY HAZARD WILL BE LARGE HAIL.

MEANWHILE...THE GFS MODEL MOVES THE SFC WARM FRONT NORTHWARD INTO
THE CWA TO ABOUT INTERSTATE 70. THE DRYLINE MIXES A BIT FARTHER EAST
TO NEAR ICT NORTH TO THE TRIPLE POINT WEST OF SLN. IF THE GFS WERE
TO VERIFY THEN THE BEST ENVIRONMENT FOR TORNADIC SUPERCELLS WOULD BE
ACROSS CENTRAL KS EASTWARD INTO THE SOUTHWEST COUNTIES OF THE CWA.
WHERE THE GFS FORECAST 3,000 TO 4,000 J/KG OF SBCAPE AND 300 TO 400
J/KG OF SRH ACROSS THE SOUTHWEST COUNTIES. THE SUPERCELL
THUNDERSTORMS WOULD THEN MOVE EAST ALONG AND SOUTH OF THE WARM FRONT
ACROSS SOUTHERN HALF OF THE CWA...GENERALLY I-70 AND SOUTH.

ATTM...IM LEANING MORE WITH THE NAM MODEL WHICH SHOWS THE BEST
INSTABILITY AND VERTICAL WIND SHEAR FOR SUPERCELL THUNDERSTORMS TO
REMAIN SOUTHWEST OF THE CWA...BUT IF THE SFC WARM FRONT DOES MOVE
FARTHER NORTH...THEN THE SOUTHERN HALF OF THE CWA WILL HAVE A
GREATER THREAT FROM BOUNDARY ROOTED SUPERCELL THUNDERSTORMS WHICH
WOULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS AND PERHAPS TORNADOES
THROUGH THE LATE AFTERNOON AND EVENING HOURS.

THROUGH THE NIGHT THE WARM FRONT WILL MOVE NORTHWARD TO INTERSTATE
70 AS A SURFACE LOW MOVES EAST ACROSS SOUTH CENTRAL AND EAST CENTRAL
KS. 850MB WINDS WILL VEER TO THE SOUTHWEST THROUGH THE NIGHT
TRANSPORTING THE DEEPER GULF MOISTURE EAST AND NORTHEAST OF THE CWA.
THE STRONG ISENTROPIC LIFT AND HEAVIER RAINFALL LOOKS TO BE NORTH
AND NORTHEAST OF THE CWA. A SURFACE COLD FRONT WILL MOVE SOUTHEAST
ACROSS THE CWA LATE TONIGHT AND THROUGH THE MORNING HOURS OF
WEDNESDAY.

WEDNESDAY THROUGH THURSDAY...THERE MAY BE ENOUGH RESIDUAL MOISTURE
AND LIFT AHEAD OF MINOR 5H TROUGHS EMBEDDED WITHIN THE SOUTHERN
BRANCH OF THE JET STREAM TO PRODUCE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. HIGHS WILL BE IN THE MID 70S TO LOWER 80S.

FRIDAY THROUGH MONDAY...SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS
THE PLAINS. THE EC MODEL KEEPS SFC FRONT SOUTH OF THE CWA THROUGH
SUNDAY AND THEN MOVES THE FRONT NORTH ACROSS THE CWA ON SUNDAY
NIGHT. THERE MAY BE SOME WEAK ISENTROPIC LIFT NORTH OF THE FRONT FOR
ISOLATED SHOWERS THROUGH THE PERIOD WITH A BETTER CHANCE OF RAIN AND
THUNDERSTORMS SUNDAY NIGHT INTO MONDAY MORNING. HIGHS WILL BE IN THE
LOWER 80S...THOUGH IF WE KEEP MORE CLOUD COVER THAN HIGHS MAY BE
SLIGHTLY COOLER. MONDAY MAY WARM INTO THE UPPER 80S TO AROUND 90 AS
THE WARM FRONT SHOULD MOVE WELL NORTH OF THE CWA.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 2:42 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT TUE JUN 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-100845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
342 AM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
ENTIRE AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST CHANCE FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL BE ALONG AND
SOUTH OF INTERSTATE 70 AND TO THE WEST OF A MANHATTAN TO EMPORIA
LINE...WHERE SUPERCELL THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EVENING...AND PRODUCE LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE PRIMARY HAZARD FOR THE REMAINDER OF THE
AREA THIS EVENING AND TONIGHT FROM ANY SEVERE THUNDERSTORM WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...THEN AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

The radar

The Topeka radar (KTWX), 118 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
June 9, 7:35 AM CST
Where
Cloud County, 3.98 mi ENE of Aurora
Measured
0.75 in hail
Reported by
Public
Coordinates
39.470, -97.460

Hail, Ottawa

When
June 9, 8:10 AM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Hail, Douglas

When
June 9, 8:55 AM CST
Where
Douglas County, 1.75 mi SW of Eudora
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.120

Hail, Douglas

When
June 9, 9:00 AM CST
Where
Douglas County, 2.07 mi S of Eudora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.100

Hail, Pottawatomie

When
June 9, 9:15 AM CST
Where
Pottawatomie County, 2.68 mi E of St George
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.380

Hail, Dickinson

When
June 9, 9:40 AM CST
Where
Dickinson County, 2.99 mi NE of Shady Brook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -96.940

Hail, Morris

When
June 9, 9:44 AM CST
Where
Morris County, 4.9 mi W of Delavan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.890

The hail was accompanied by heavy rainfall and 40 to 50 mph winds.

Hail, Jefferson

When
June 9, 9:46 AM CST
Where
Jefferson County, 2.62 mi SW of Oskaloosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -95.350

Hail, Jefferson

When
June 9, 9:51 AM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.220, -95.310

Hail, Douglas

When
June 9, 10:44 AM CST
Where
Douglas County, 2.07 mi S of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.100

Hail, Douglas

When
June 9, 10:44 AM CST
Where
Douglas County, 1.75 mi SW of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.120

Thunderstorm Wind, Shawnee

When
June 9, 10:50 AM CST
Where
Shawnee County, 1.48 mi NNW of (Top)billard Arpt to
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.630

Gust was observed at the US 24 and K4 interchange.

Hail, Lyon

When
June 9, 10:55 AM CST
Where
Lyon County, Emporia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Thunderstorm Wind, Lyon

When
June 9, 10:58 AM CST
Where
Lyon County, Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Gust was observed on the south side of Emporia.

Thunderstorm Wind, Lyon

When
June 9, 11:00 AM CST
Where
Lyon County, Emporia
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.400, -96.180

A telephone pole was downed at the 500 block of Peyton. A transformer was blown at 15th and patrick, which could have been caused by lightning.

Hail, Lyon

When
June 9, 11:15 AM CST
Where
Lyon County, 3.25 mi E of Olpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -96.110

Hail, Lyon

When
June 9, 11:15 AM CST
Where
Lyon County, 0.54 mi W of Neosho Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -95.990

Measured 60 mph wind gusts with 4 inch diameter limbs downed.

Hail, Lyon

When
June 9, 11:18 AM CST
Where
Lyon County, 3.41 mi SW of Hartford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.270, -96.000

Thunderstorm Wind, Lyon

When
June 9, 11:18 AM CST
Where
Lyon County, 3.41 mi SW of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -96.000

Large branches were broken off, and deck chairs were blown off the porch.

Thunderstorm Wind, Shawnee

When
June 9, 11:24 AM CST
Where
Shawnee County, 2.98 mi NE of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -95.710

Trees and powerlines were downed across the road.

Hail, Coffey

When
June 9, 11:25 AM CST
Where
Coffey County, 3 mi SW of Strawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -95.910

Thunderstorm Wind, Coffey

When
June 9, 11:35 AM CST
Where
Coffey County, 3.86 mi WNW of Sharpe
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
38.310, -95.740

Gust of 54 kts was observed at Burlington/Coffey County airport.

Hail, Coffey

When
June 9, 11:40 AM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.190, -95.740

Thunderstorm Wind, Coffey

When
June 9, 11:40 AM CST
Where
Coffey County, 0.88 mi SE of Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.190, -95.740

Trees fell down.

Thunderstorm Wind, Coffey

When
June 9, 11:58 AM CST
Where
Coffey County, 1.77 mi ENE of Aliceville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.160, -95.520

Outbuildings were destroyed, and trees were falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177439, 177440, 177568, 177569, 177570, 177571, 177573, 177574, 177575, 177577, 177578, 178391, 177580, 178390, 177592, 177583, 177586, 177587, 178392, 177598, 177588, 178395, 177589, 178393, 178394.